Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Taking trimethoprim for bad kidney infection. Developed symptoms of meningitis. Blood test done

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 338 Questions
Question
I was recently prescribed trimethoprim for a bad kidney infection I have had kidney stones twice and one of my kidneys doesn't empty out at the same rate as the other one after taking 4/5 doses I developed symptoms of meningitis and was admitted to hospital I had a set of bloods tests which alerted the doctor and I have since had a lumbar puncture and I am waiting for the results could this drug of caused this and should I of been prescribed this with my history ?
Posted Wed, 8 May 2013 in Kidney Conditions
 
 
Answered by Dr. Maruti Karale 26 minutes later
Hello,

Thanks for the query.

Trimethoprim does not lead to meningitis or symptoms like that.

Trimethoprim can be used in treatment of kidney infection and sometimes for meningitis also along with other antibiotics in combination.

Hope this clears your doubt.

Thank you.


Above answer was peer-reviewed by
 
Follow-up: Taking trimethoprim for bad kidney infection. Developed symptoms of meningitis. Blood test done 9 hours later
Thanks for the reply, but you didn't say whether or nor this drug should be prescribed for a patient with my history from what I've read on the internet and the drug leaflet that this shouldn't be given to a patient with existing kidney problems?
I have all of the side affects mentioned on the leaflet as well as being treated for suspected meningitis??
 
 
Answered by Dr. Maruti Karale 1 hour later
Hi,

Thanks for the reply.

This drug can be used in patients with similar medical history, if the latest creatinine is normal and there is no obstruction to urine flow. Presuming your creatinine level and urine outflow at the time of prescription was normal, the use of trimethoprim is justified.

In patients with risk of kidney disease, trimethoprim can increase creatinine level; but it does not cause meningitis.

Hope I answered your query. Let me know if you need clarifications

Regards
Above answer was peer-reviewed by
 
Follow-up: Taking trimethoprim for bad kidney infection. Developed symptoms of meningitis. Blood test done 12 hours later
OK thanks
I still have pain in my kidneys and Im not on any medication now how can get to the bottom of what this problem is and why I keep having kidney infections and stones where do you suggest I go from here
 
 
Answered by Dr. Maruti Karale 13 hours later
Hello!

Thanks for the reply.

Hyperuricemia, hypercalcimia, fat malabsorption, renal tubular acidosis, hyperthyroidism and repeated kidney stones.You need to be evaluated for these causes.

Ultrasonography of Kidney-Ureter-Urinary bladder, renal function tests, urine test can help to rule out some of the causes.

Kidney stones or urinary tract obstruction due to any other cause may be the reason for repeated urinary tract infections.

A nephrologist can help you in such cases.

Hope I answered your query.
Thank you.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor